help... my boyfriend has SLE
My Boyfriend has Lupus, and I just don't know what I am supposed to do...
He has been my bestfriend for the last 2 years and after circumstances always keeping us apart we finally became a couple in January, we had about 1 week of happiness and then came constent tiredness, illness and just constent problems around June/July it got really bad it took until August until he was finally diognosed with Lupus effecting his Kidney, originally he was diognosed with Nephrotic Syndrome, I wish that was still the case.
We have both just turned 18. We haven't been out together very often infact our whole relationship just got rushed into the grown up phase. I love my boyfriend more than anyone in the whole world and I just can't stand to see this happening anymore. We have all these plans and I still believe we can have them but how hard is it going to be?
He always tells me we'll get married one day and I want this more than anything, Lupus will not stand in the way of our future together but what will it take away? Will my husband be able to support me, have a career and help father our children or will Lupus take all this away?
I just need help. I can't talk to him about it because it is more unwanted stress but I am stressed too, I am doing my final years exams over the next 2 weeks and find it impossible to study when he is always down.
The last week has been great though, he is really feeling better and we have had a few proper conversations lately which feels wonderful.
He is about to go down to 15mg of predisolone down from 20, what are the effects like at this level are they alot better than 20 or a little? I have read alot of people saying they felt great at 10, I just want 10mg so badly.
I guess I just have to feel lucky because he is having a realtivley speedy recovery. His doctor said it could be only 6 weeks because he progressed so fast but now it has slowed down, still though it has only been 2 and a half months... he worries that it'll drag on for years. I just wish I could help him.
hiii firstly you done the best thing you could do come ask people who have the illness, the only advice i can give is firstly look after yourself you got to be at your strongest for him!
secondly i would say don't worry to much about talking to him about it he will talk in his own time most of the time just being there helps, if thier feeling tired just curling up on the couch with them or if they seem bit grouchy don't take it personally!
and last if you ever need to ask question or let off steam you have found us now soo don't be scared to ask!!
i'm sure some more will be along with useful tips we have a few men on here with lupus as well so they will be able to give it from a male point of view much hugs to you both H x
We had the greatest news the other day. After 2 months of nothing changing and the 3 month anniversery of his diagnoses everything got better ever test we took changed and best of all his protein went from high 500's to 84 in only 3 weeks and hid kidney function is normal =] he goes down to 12.5mg of preds in 3 days and then 10mg in 2 weeks not looking toward to that though because he had bad withdrawls last time, but finally things are getting there.
That's great news, Jessimischa,
Hopefully, the doc will get him onto some sort of "maintenance" dose of something that he can take long-term, and you can get on with your lives.
You are doing a great job of "standing by your man" and I'm sure that he appreciates your support. Both of you can keep coming back here to update us or to find info when you need it. We'll be here!
Best of luck to both of you,
I just finished reading an autobiography called Embracing The Wolf by Joanna Baumer Permut, she writes about all of the different phases that she went through in coping with lupus but what is great about it is her main focus was to address how it impacted her marriage and being a mother. She discusses a lot about her family dynamics and details not only her struggles but the struggles that her husband and daughter went through as well. I would highly recommend it.
What can I do to help him stop stressing so much all the time?
Everyday he winds up looking up the side effects of prednisone or sle and I want him to stop, it is too draining to watch him do this all the time and I see a change in him everytime he does it. He becomes angry, insisting I don't understand, but I have been watching this for 6 months I understand as much as I possibly can.
I ask him not to keep looking it up all the time but then he gets angry so really, I am stuck with the anger no matter what I do.
He gets really depressed about what prednisone does to his face but he is on 7.5mg and I don't see the face that was clearly sick anymore I see someone who looks like everyone else, I understand its not HIS face and thats what he's upset about but I know constantly worrying about things that can't be changed isn't doing him any good.
I just need some advice on what I can do to help...
I know that this has got to be hard for you. You are so young, but you're handling it better than lots of people who are lots older than you.
I know that I appreciate it when my hubby lets me know that he still considers me the same beautiful (ha!) woman that he married 33 years ago. I can tell that he really believes it by the way he looks at me. You can do this for him. Let him know that he's the most handsome man in the world in your eyes.
Keep learning along with him, and make sure that you understand as much as he does about his disease and his medications. If he doesn't feel good about taking the steroid, he might want to ask his doc about other drugs, like Plaquenil and MTX. I take those, because I have AVN and can't take steroids at all. Warning - if you are planning a family soon, he shouldn't take MTX.
You are a great girlfriend, sweetie, and I know that he appreciates you, even though he may not express it well when he's feeling scared and sick.
Hugs to both of you,
I told him about Plaquenil, we have looked it up extensively and it sounds alot better than prednisone, (he has decided nothing could come close to how bad prednisone is) it made us feel alot better to read people saying that plaquenil is basically the best for long term benefits.
How do you go with side effects? It says only 1 in 20 people really have bad reactions and generally most people feel pretty good on it and have more energy. Is this true? The two main things that get him down is moonface (which I really don't see anymore) and his constant tiredness. If plaquenil could help even slightly with those that'd be a bonus. I don't know how much I trust what I read because no one bothered to tell us about prednisone when he got put on it.
My dad has sarcodosis and is currently in only his 2nd flare in 20 years but he only just got diognosed, his doc actually warned him about steriods, he said he could have them if he wants but truthly they are much worse than just dealing with what you have got. I wish my boyfriends doc had've informed us of just how bad they get.
Also we are planning on seeing a Rhuemetologist, currently we see a Nephrologist. We decided seeing someone who specializes in people with Lupus would be good, insted of just the Kidney. Is this a good idea?
He is worried that his Nephrologist won't listen when he says he no longer wants prednisone and he'd like to try something else... if she does say stick with it should we keep saying no? Is this common for Doctors to do?
As he lowers prednisone he feels more kidney discomfort than he used too, he always used to get it whenn he was angry but now it's there nearly everyday... i think its because he is alot more stressed/worried about things than he generally is but could it be something we need to worry about?
Last edited by jessimischa; 01-22-2010 at 08:00 AM.
I think that it is a great idea for him to see a rheumatologist. I hope that he gets a good one. If he is having kidney problems, it is probably important for him to follow what the nephrologist prescribes. If both docs agree that Plaquenil is the way to go for him, I've found it to be a fairly mild drug. The worst side-effect that I've experienced has been a bad case of the trots. Now, nearly a year later, my body seems to be used to it, and I'm doing well with it.
Keep researching, and keep asking lots of questions. Eventually, I'm sure that he will find what works for him.